Hail, Mitchell
- When
- July 30, 5:55 PM CST
- Where
- Mitchell County, 2 mi W of Asherville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.420, -98.017
An isolated strong thunderstorm flared up across mainly eastern sections of Mitchell County on this early Friday evening, resulting in a localized area of very heavy rainfall around Asherville and Simpson, along with one report of nickel size hail. This storm developed along a weak east-west surface front in an unstable environment featuring around 3000 J/kg MLCAPE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An isolated strong thunderstorm flared up across mainly eastern sections of Mitchell County on this early Friday evening, resulting in a localized area of very heavy rainfall around Asherville and Simpson, along with one report of nickel size hail. This storm developed along a weak east-west surface front in an unstable environment featuring around 3000 J/kg MLCAPE. However, deep-layer vertical shear was quite weak, only around 20 knots, resulting in a slow storm motion. Rainfall-wise, trained spotters in the Asherville area reported 2.40 inches in just over 1 hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 30, 5:21 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 621 PM CDT FRI JUL 30 2010 .AVIATION...00Z TAF. SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT AND BRING CLEAR SKIES...LIGHT WINDS AND EXPECT THERE COULD BE SOME FOG DEVELOPING LATE TONIGHT. WITH THE FOG THERE WILL BE SOME STRATUS. && .PREV DISCUSSION... /ISSUED 221 PM CDT FRI JUL 30 2010/ SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...SURFACE FRONT WAS SAGGING SOUTH THRU OUR CWA TODAY AND WAS LOCATED FROM KBIE TO KHJH TO KHLC EARLY THIS AFTERNOON. THE FRONTAL PASSAGE GENERATED SOME HIT OR MISS SHOWERS EARLIER...AND REDEVELOPMENT IS POSSIBLE THIS EVENING IN NORTHERN KS. LOOKS LIKE THE BRUNT OF THE ACTIVITY SHLD FOCUS TO OUR SOUTH BUT WILL MAINTAIN POPS UNTIL BOUNDARY CLEARS. SPC MESO PAGE INDICATES SFC BASED CAPES AROUND 3500 J/KG IN THE VCNTY OF THE FRONT WHILE SHEAR REMAINS WEAK AROUND 15KTS AND WE COULD STILL BE ON THE EDGE OF STRONG TO SEVERE STORMS LATE THIS AFTN AND EVENING. VIS SATELLITE SHOWS SOME NEW CU DEVELOPMENT ALONG AND SOUTH OF A LINE FROM KHLC TO KSLN. PCPN CHCS WILL DIMINISH AS THE FRONT PUSHES SOUTH OF OUR KS COUNTIES IN THE EVENING. PERSISTENT LLVL MOISTURE COMBINED WITH LIGHT WINDS...AND GOOD RADIATIONAL CONDITIONS TONIGHT MAY GENERATE SOME FOG TOWARD MORNING AND INCLUDED SOME PATCHY WORDING. SURFACE HIGH PRESSURE WILL SETTLE NEAR THE MISSOURI RIVER ON SATURDAY WHILE A LOW PRESSURE TROUGH DEEPENS ALONG THE HIGH PLAINS. WITH THE FRONT TO THE SOUTH...DRY CONDITIONS ARE EXPECTED DURING THE DAY. THE NAM REMAINS DRY FOR SATURDAY NIGHT WHILE THE GFS SUGGESTS CONVECTION MAY DEVELOP ALONG THE TROUGH IN THE HIGH PLAINS AND REACH OUR WESTERN COUNTIES OVERNIGHT. SREF INDICATES SOME LOW PROBABILITIES FOR THIS AND WILL MAINTAIN SOME SMALL POPS JUST ACROSS OUR FAR WESTERN COUNTIES. FOR TEMPS...LOWS THE NEXT COUPLE OF NIGHTS WILL AVERAGE IN THE UPPER 60S...WITH HIGHS TOMORROW NEAR 90 OR IN THE LOWER 90S. LONG TERM...SUNDAY THROUGH FRIDAY. THE WEATHER THIS PART OF THE FORECAST CYCLE REMAINS SIMILAR TO THE PREVIOUS COUPLE OF WEEKS... AND THE MAIN FOCUS IS A FRONT WHICH MOVES INTO THE CWFA LATE MONDAY AFTERNOON/EVENING. LOW LEVEL MOISTURE WILL BE ON THE INCREASE SUNDAY WITH SOUTHERLY BECOMING MORE ESTABLISHED BY AFTERNOON. CONDITIONS MAY BE LOCALLY BREEZY IN SOME AREAS. CONVECTION WILL LIKELY FOCUS ON THE WESTERN HIGH PLAINS AND HAVE LEFT THE FORECAST DRY FOR NOW...ALTHOUGH SOME LINGERING SHOWERS MAY EVENTUALLY DROP INTO PARTS OF THE CWFA SUNDAY NIGHT/EARLY MONDAY. WILL WAIT TO TRY AND GAIN SOME CONTINUITY TO THIS SCENARIO BEFORE PAINTING A RAIN CHANCE. VERY WARM TO HOT CONDITIONS MONDAY...IF WHAT CONVECTIVE DEBRIS CLOUDS LEFTOVER CAN BE ERADICATED. TRIPLE DIGIT HEAT ACROSS THE FAR SOUTH. TRIPLE DIGIT HEAT INDEX VALUES WILL CLIMB UP THE HIGHWAY 81 AND 281 CORRIDORS FOR A TIME AS WELL. LATE IN THE DAY MODELS BRING DOWN A COLD FRONT FROM NORTH CENTRAL NEBRASKA. STRONG CAP AHEAD OF THE FRONT SHOULD LIMIT MOST AFTERNOON CONVECTION...BUT THE FRONT SHOULD EVENTUALLY TAP THE UNSTABLE AIR. A FEW STRONG TO BRIEFLY SEVERE THUNDERSTORMS ARE POSSIBLE GIVEN THE INSTABILITY IN THE EVENING HOURS. WILL CONTINUE WITH ISOLATED TO SCATTERED SHOWER AND STORM CHANCES THROUGH TUESDAY...BUT AT LEAST USHER IN SOME COOLER TEMPERATURES. DOUBT WE WILL GET MUCH RELIEF FROM HIGHER DEWPOINTS THOUGH. THE CHOICE OF ASSIGNING WHAT IS A NEARLY UNPREDICTABLE 20 PERCENT CHANCE TO ALL OUTER PERIODS EVERYWHERE... OR LEAVING DRY FOR NOW...CONSENSUS AMONGST SURROUNDING OFFICES WAS TO KEEP THINGS PRETTY MUCH DRY THE LAST HALF OF THE WEEK AND TRY TO PIN DOWN INCREASED RISK FOR STORMS AS TIME APPROACHES. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 238 PM CDT FRI JUL 30 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 311200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 238 PM CDT FRI JUL 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS ALONG AND SOUTH OF A LINE FROM STOCKTON TO BELOIT INTO THE EVENING. A FEW STORMS MAY BECOME STRONG AND PRODUCE WIND GUSTS NEAR 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT ALONG AND WEST OF A LINE FROM LEXINGTON TO ARAPAHOE. THERE ARE ON AND OFF CHANCES FOR THUNDERSTORMS FROM SUNDAY NIGHT THROUGH WEDNESDAY ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THE MAIN STORM RISK WILL OCCUR ON MONDAY EVENING...AS A COLD FRONT SLIPS ACROSS THE AREA. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS THE MAIN HAZARDS. SOME LOCALLY HEAVY RAIN IN EXCESS OF ONE INCH MAY ACCUMULATE...AND GENERALLY FAVOR PARTS OF SOUTH CENTRAL NEBRASKA IN COVERAGE. MONDAY WILL ALSO BRING A BRIEF RETURN TO HOT CONDITIONS FOR MOST OF THE OUTLOOK AREA. LATE AFTERNOON AND EARLY EVENING HEAT INDEX VALUES MAY TOP 100 DEGREES IN SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
248 PM CDT FRI JUL 30 2010
KSZ018-302015-
OSBORNE KS-
248 PM CDT FRI JUL 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSBORNE COUNTY UNTIL
315 PM CDT...
AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LURAY...OR 37 MILES SOUTHWEST OF BELOIT...
MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN OSBORNE COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3915 9883 3928 9868 3920 9849 3913 9848
3912 9849 3912 9880
TIME...MOT...LOC 1949Z 310DEG 20KT 3915 9866The Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
1 hail, 1 heavy rain. Local standard time, as filed.
Storm total rainfall topped out at 2.40 inches, most of which fell in about an hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249595, 254564.